Doctors Lounge - Endocrinology AnswersBack to Endocrinology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/17/2017.
Forum Name: Endocrinology Topics
Question: Low cortisol & high blood pressure
|facetiousme - Wed May 16, 2007 9:54 am||
I am a 29 y.o. female. 3 c-sections and recently (3 weeks ago) had my gallbladder removed. Prior to having my gallbladder removed I was having severe panic attacks at least once a day. During these panic attacks my blood pressure would skyrocket but any other time it was fine. I was put on 1mg of Ativan under the tongue to take during my attacks. During this time I had my cortisol tested (saliva). My 8 a.m. results were .18 with the normal range being .27-2.06 and my 12 a.m. results were <.03 with the normal range being .03-.50. DHEA was 232 with the normal range being 14-277. I have had symptoms of Cushing's for years and my doctor even said that I had the appearance of a person with Cushing's. I understand that a person with Cushing's has a high cortisol level though. He did a CAT scan of my adrenal gland which came back fine. Since my surgery I am having terrible troubles with my blood pressure. It is consistently high with the bottom number in the triple digits and it seems to get higher as I move around. I can literally feel pressure in my head and tightness in my chest when it starts getting real high. The doctor started me on Toprol and Amlodipine but it doesn't seem to be touching the blood pressure which makes me think that the blood pressure is being cause by something else. I am still taking the Ativan because I was scared of going through withdrawls with my blood pressure being so high. But when I take the Ativan it does seem to help lower my blood pressure. I have also had a persistant sinus infection since at least Jan.
|Dr. Chan Lowe - Tue Jul 03, 2007 10:09 pm||
One possibility is that you have a cortisol-like substance running around in your body causing the symptoms of high cortisol but in the meantime suppressing your body's normal cortisol.
This would be quite rare but does happen. There are several drugs that can do this as well.
You may want to consider seeing an endocrinologist. Also, if you have not had a cortisol stimulation test (where you are given a medication that should raise your cortisol level then your levels are checked for proper response) you should probably have one done.
Follow up with your doctor is important, especially regarding your blood pressure.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.